Steroids are potent anti-inflammatory drugs which are used for a variety of eye diseases. They produce relatively quicker action and better control of inflammation and prevent serious damage to fragile tissues of the eye. At the same time, steroids cause significant side effects and need to be used judiciously. Additionally, if the use of steroids is stopped suddenly especially after prolonged use, the inflammation could come back.
“Don’t taper too quickly. Wait until the inflammation is completely controlled before tapering. Tapering when the eye is just starting to improve or stabilize may prolong the inflammation and the therapy.” Says Dr. Sheppard. “Our longer-term goal is either to completely eliminate steroid therapy or to find the absolute minimum maintenance dose to avoid relapses,” he adds.
To answer a question “Do you have to taper off steroid eye drops?”, Dr. Michael Ham replies, “No, but with most conditions it is recommended and you do taper, otherwise you may get recurrence of the condition you were treating. In most cases, the patient feels well from the condition and they stop steroid drops before the condition is completely resolved and the condition slowly worsens again like it came back, but in reality it was never completely gone.”
If the steroid eye drop is used for a short period of 1-3 weeks, it can be stopped suddenly, but if it has been used for several weeks, it probably needs to be tapered off gradually. To make it simpler, it is always good to follow the advice of your ophthalmologist to decide when and how you can stop using the steroid eye drop.
Steroid Eye Drop Withdrawal Symptoms
The most common side effects of discontinuation of topical corticosteroids are listed below. The severity of these adverse reactions varies from mild to severe.
1. Pain or discomfort in the eye is the most common effect as we taper the steroid eye drop. This usually happens when eye drop is tapered more rapidly than the rate of subsidence of the inflammation in the eye. If this happens, your doctor may prefer to taper the eye drop more slowly.
2. Decreased visual acuity (blurred vision). This is usually temporary and occurs within days after stopping treatment. It may be caused by a sudden decrease in tear production or an increase in intraocular pressure.
3. Irritation of the eyes. This can cause redness, burning, itching, or discharge. Blinking may become painful.
4. Dry eyes. This condition may last for several months after stopping treatment. Symptoms include dryness, irritation, blurred vision, and increased sensitivity to light.
What is Steroid-induced Glaucoma?
Steroids are a class of chemical compounds found in nature. They also can be manufactured as an ingredient in prescription medicines.
In the eye, steroid medications can produce changes in the trabecular meshwork in the front part (anterior chamber). This is the area where a fluid called aqueous humor drains. Alterations in the structural integrity of the trabecular meshwork can cause increased eye pressure. In turn, increased eye pressure for a prolonged period results in irreversible damage to optic nerve fibers, which signifies the onset of glaucoma.
Drug induced glaucoma caused by the chronic use of steroid medications usually is associated with their topical use in the form of eye drops or ointments. This type of open angle glaucoma also can develop through other modes of steroid administration, such as oral, inhaled, intravenous, periocular (surrounding the eyeball but within the orbit), or intravitreal (direct injection into the fluid filling the back part of the eye called vitreous humor).Click here to know more about management of high eye pressure.
Steroid medications often are an essential component of treatment plans for patients with asthma. Although there is some risk of developing open angle glaucoma with the use of these drugs, the risk is much lower when compared to the use of steroids in eye drops.
Nevertheless, to be safe, it is recommended to have your intraocular pressure checked regularly. Speak to an ophthalmologist in order to determine how often you should be checked based upon the type of medicine that you are taking. If you have a family history of open angle glaucoma, you should have your intraocular pressure checked more frequently.
Scientists have found that there is a genetic predisposition to steroid-induced glaucoma. Although the mechanism still is not well understood, you are considered at higher risk if you have relatives diagnosed with glaucoma, especially if they are members of your immediate family (known as first-degree relatives).
Others at higher risk are diabetic patients, highly myopic (near-sighted) individuals, and patients with connective tissue disease, specifically rheumatoid arthritis.
Patients already diagnosed with primary open angle glaucoma (POAG) and primary angle-closure glaucoma (PACG) also are at higher risk. In this case, steroid medications not used properly or not used under a doctor’s supervision potentially can accelerate the progression of your glaucoma (make it worse).
Cushing’s Disease and Congenital Adrenal Hyperplasia (CAH) represent the first line of evidence for a genetic predisposition to drug induced glaucoma, because these represent conditions in which the body over-produces corticosteroids.
In Cushing’s Disease, a non-malignant tumor in the pituitary gland located at the center of the brain produces a hormone called adrenocoticotropic hormone (ACTH) in an exaggerated manner. This, in turn, stimulates the adrenal glands located above the kidneys to increase production of cortisol.
Cortisol is a corticosteroid that is involved in the metabolism of carbohydrates, proteins and fats, and in regulating the correct balance of water and electrolytes in the body.
Cushing’s Disease is one specific cause of elevated cortisol production that falls under the umbrella term Cushing’s Syndrome. Cushing’s Syndrome includes to other clinical manifestations of elevated cortisol production, such as tumors or other problems in the adrenal gland (adrenal Cushing’s) and prescriptions of glucocorticoids by physicians to treat other diseases called iatrogenic (adverse effects) Cushing’s.
It is important to understand that although Cushing’s Syndrome and other conditions, such as congenital adrenal hyperplasia, that are associated with elevated cortisol production place you in a higher risk category, this alone does not automatically mean that you will develop open angle glaucoma. However, to be safe, you should have your intraocular pressure checked regularly. Do not take any steroid medications unless under a doctor’s supervision and they have been made aware that you have Cushing’s Syndrome.
The greatest risk for steroid-induced glaucoma is seen with the most potent preparations administered through eye drops or ointments. When it is present, increased eye pressure most commonly is observed 4-6 weeks after administration, but depending on susceptibility it can range from as early as two weeks to even years after the use of corticosteriods is started.
Steroid medications, such as dexamethasone, prednisolone, triamcinolone, and fluoromethalone constitute the mainstay of treatment options for many eye diseases. The effects and benefits of these medications are excellent and far outweigh the risks.
But they always must be administered with caution and under a doctor’s supervision.
Most patients that are prescribed steroid medications do not develop drug induced glaucoma. In fact, studies have shown that only 5-6% of patients will develop a markedly increased eye pressure 4-6 weeks after regular administration of topical dexamethasone or betamethasone eye drops.
Studies also have demonstrated that the percentages of patients that develop increased eye pressure are directly related to the frequency of administration and duration of usage of steroid medications, with increasing usage related to increased risk of increased eye pressure.
These medicines can be used safely if they are prescribed for use over short periods and if the patient’s intraocular pressure is tracked, which is exactly what a responsible physician will do. If intraocular pressure is high, the medication can be discontinued, and it will return back to normal.[Image by Michael McCullough/ CC BY 2.0]